Bulletin (New Series) of the American Mathematical Society

Geodesic flows, interval maps, and symbolic dynamics

Roy Adler and Leopold Flatto

Full-text: Open access

Article information

Bull. Amer. Math. Soc. (N.S.), Volume 25, Number 2 (1991), 229-334.

First available in Project Euclid: 5 July 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58F11 58F17


Adler, Roy; Flatto, Leopold. Geodesic flows, interval maps, and symbolic dynamics. Bull. Amer. Math. Soc. (N.S.) 25 (1991), no. 2, 229--334. https://projecteuclid.org/euclid.bams/1183657182

Export citation


  • [A] E. Artin, Ein mechanisches System mit quasiergodischen Bahnen, Abh. Math. Sem. Univ. Hamburg 3 (1924), 170-175.
  • [AF1] R. L. Adler and L. Flatto, Cross section maps for geodesic flows. I (the modular surface), Ergodic Theory and Dynamical Systems, vol. 2, Proceedings Special Year Md. (1979-1980) Progress in Math., Birkhäuser, Boston, Basil, and Stuttgart, pp. 103-161.
  • [AF2] R. L. Adler and L. Flatto, Cross section map for the geodesic flow on the modular surface, Contemporary Math., vol. 26, Amer. Math. Soc., Providence, RI, 1984, pp. 9-24.
  • [AF3] R. L. Adler and L. Flatto, The backward continued fraction map and the geodesic flow, Ergodic Theory Dynamical Systems 4 (1984), 487-492.
  • [AM] R. L. Adler and B. Marcus, Topological entropy and equivalence of dynamical systems, Mem. Amer. Math. Soc., no. 219, Amer. Math. Soc., Providence, RI, 1979.
  • [AW] R. L. Adler and B. Weiss, Similarity of automorphisms of the torus, Mem. Amer. Math. Soc., no. 98, Amer. Math. Soc., Providence, RI, 1970.
  • [AK] W. Ambrose and S. Kakutani, Structure and continuity of measurable flows, Duke Math. J. 9 (1942), 25-42.
  • [Ar] V. I. Arnold, Mathematical methods of classical mechanics, Springer-Verlag, New York, Berlin, Heidelberg, 1978.
  • [AKS] J. Ashley, B. P. Kitchens, and M. Stafford, Boundaries of Markov partitions, Trans. Amer. Math. Soc. (to appear).
  • [B] A. F. Beardon, The geometry of discrete groups, Springer-Verlag, New York, Berlin, Heidelberg, 1983.
  • [Be] K. Berg, On the conjugacy problem for K-systems, Ph.D. Thesis, Univ. of Minnesota, 1967.
  • [Bi] P. Billingsley, Ergodic theory and information, John Wiley & Sons, Inc., NY, 1965.
  • [BS] J. S. Birman and C. Series, Dehn's algorithm revisited, with applications to simple curves on surfaces, Proc. of Alta, Utah Conf. on Combinatorial Group Theory (1984) (Gersten and Stallings, eds.) (to appear).
  • [Bo1] R. Bowen, Markov partitions for Axiom A diffeomorphisms, Amer. J. Math. 92 (1970), 725-745.
  • [Bo2] R. Bowen, Markov partitions and minimal sets for Axiom A diffeomorphisms, Amer. J. Math. 92 (1970), 907-918.
  • [Bo3] R. Bowen, Equilibrium states and the ergodic theory of Anosov diffeomorphisms, Lecture Notes in Math., vol. 470, Springer-Verlag, NY, 1975.
  • [Bo4] R. Bowen, On Axiom A diffeomorphisms, CBMS Regional Conf. Ser. in Math., no. 35, Amer. Math. Soc., Providence, RI, 1977.
  • [BoS] R. Bowen and C. Series, Markov maps associated with Fuchsian groups, Inst. Hautes Études Sci., Publ. Math. 50 (1979), 153-170.
  • [BKM] M. Boyle, B. Kitchens, and B. Marcus, A note on minimal covers for sofic systems, Proc. Amer. Math. Soc. 95 (1985), 403-411.
  • [BMT] M. Boyle, B. Marcus, and P. Trow, Resolving maps and the dimension group for shifts of finite type, Mem. of Amer. Math. Soc., no. 377, Amer. Math. Soc., Providence, RI, 1987.
  • [CP] E. M. Coven and M. E. Paul, Sofic Systems, Israel J. Math. 20 (1975), 165-177.
  • [CFS] I. P. Cornfeld, S. V. Fomin, and Ya. G. Sinai, Ergodic theory, Springer-Verlag, New York, Berlin, Heidelberg, 1982.
  • [D] M. Dehn, Papers on group theory and topology, edited and translated by John Stillwell, Springer-Verlag, New York, Berlin, Heidelberg, 1987.
  • [Do] W. Doeblin, Remarques sur la théorie métrique des fractions continues, Compositio Math. (1940), 353-371.
  • [H] G. A. Hedlund, On the metrical transitivity of the geodesics on closed surfaces of constant negative curvature, Ann. of Math. (2) 35 (1934), 787-808.
  • [Ho] E. Hopf, Ergodic theory and the geodesic flow on surfaces of constant negative curvature, Bull. Amer. Math. Soc. 77 (1971), 863-877.
  • [KSS] A. Katok, Ya. G. Sinai, and A. M. Stepin, Theory of dynamical systems and general transformation groups with an invariant measure, J. Soviet Math. (1977), 974-1064. Transl. (2) 17 (1961), 277-364.
  • [M] B. Maskit, On Poincaré theorem for fundamental polygons, Adv. in Math. 7 (1971), 219-230.
  • [Ma] R. M. May, Simple mathematical models with very complicated dynamics, Nature 261 (1976), 459-467.
  • [Mo] M. Morse, Symbolic dynamics, Instituted for Advanced Study Notes, Notes by Rufus Oldenburger, Princeton, 1966 (unpublished).
  • [MPV] J. Moser, E. Phillips, and S. Varadhan, Ergodic theory, a Seminar, Lecture Notes in Math., New York Univ., NY, 1975, pp. 111-120.
  • [N] J. Nielsen, Untersuchungen zur Topologie der geschlossen zweiseitigen Flächen, Acta Math. 50 (1927), 189-358.
  • [O] D. S. Ornstein, Ergodic theory, randomness, and dynamical systems, Yale Math. Monographs 5, New Haven and London, Yale Univ. Press, 1974.
  • [OW] D. S. Ornstein and B. Weiss, Geodesic flows are Bernoullian, Israel J. Math. 14 (1973), 184-198.
  • [P] W. Parry, Intrinsic Markov chains, Trans. Amer. Math. Soc. 112 (1964), 55-66.
  • [R] A. Renyi, Representation for real numbers and their ergodic properties, Acta Math. Akad. Sci. Hungary 8 (1957), 477-493.
  • [Ro] V. A. Rohlin, Exact endomorphisms of a Lebesgue space, Izv. Acad. Nauk. SSSR Ser. Mat. 25 (1961), 499-530; Amer. Math. Soc. Transl. (2) 39 (1964), 1-37.
  • [Ru] D. Ruelle, Thermodynamic formalism, Encyclopedia of Math, and Applications 5, Addison-Wesley, Reading, MA, 1978.
  • [S1] C. Series, Symbolic dynamics for geodesic flows, Acta Math. 146 (1981), 103-128.
  • [S2] C. Series, The infinite word problem and limit sets in Fuchsian groups, Ergodic Theory Dynamical Systems 1 (1981), 337-360.
  • [S3] C. Series, Geometrical Markov coding of geodesics on surfaces of constant negative curvature, Ergodic Theory Dynamical Systems 6 (1986), 601-625.
  • [Sh] M. Shub, Global stability of dynamical systems, Springer-Verlag, NY, 1967.
  • [SS] M. Shub and D. Sullivan, Expanding maps of the circle revisited, Ergodic Theory Dynamical Systems 5 (1985), 285-289.
  • [Si] Ya. G. Sinai, Construction of Markov partitions, Funct. Anal. Appl. 2 (1968), 70-80.
  • [Sm] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-813.
  • [Sp] G. Springer, Introduction to Riemann surfaces, Addison-Wesley Publ. Co., Reading, MA, 1957.
  • [St] H. M. Stark, An introduction to number theory, Markham Publ. Co., Chicago, 1970.
  • [T] P. Tukia, On discrete groups of the unit disk and their isomorphisms, Ann. Acad. Sci. Fenn., Series A, I. Math. 504 (1972), 5-44.
  • [V] B. L. Van der Waerden, Modern algebra, vol. I, Frederick Ungar Publ. Co., NY, 1949.
  • [W] B. Weiss, Subshifts of finite type and sofic systems, Monatsh. Math. 77 (1973), 462-474.